Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 29, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 31, 2011, 5:52 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 5:52 PM MDT (23:52 UTC)
- Expired
- Jul 31, 2011, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Eagle County, CO
The radar
The Grand Junction radar (KGJX), 132 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807
WGUS55 KGJT 312352
FFWGJT
COC037-010300-
/O.NEW.KGJT.FF.W.0029.110731T2352Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 PM MDT SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL EAGLE COUNTY IN CENTRAL COLORADO...
* UNTIL 900 PM MDT
* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED UP TO 2 INCHES OF RAIN HAD FALLEN IN
THE VALLEY SOUTH OF GYPSUM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR ALONG GYPSUM CREEK...POSSIBLY IMPACTING GYPSUM CREEK ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.
&&
LAT...LON 3966 10672 3936 10668 3937 10694 3962 10702
3962 10684
$$
NL2 follow-up statements
362
WGUS75 KGJT 010109
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
709 PM MDT SUN JUL 31 2011
COC037-010300-
/O.CON.KGJT.FF.W.0029.000000T0000Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
709 PM MDT SUN JUL 31 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL EAGLE
COUNTY UNTIL 900 PM MDT...
AT 704 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME LAND
SLIDES OVER GYPSUM CREEK ROAD SOUTH OF GYPSUM DUE TO RUNOFF FROM
VERY HEAVY RAINFALL IN THE WARNED AREA. RADAR ESTIMATES SHOW THAT UP
TO 3 INCHES OF RAINFALL MAY HAVE FALLEN IN AN AREA ABOUT 10 TO 15
MILES OF GYPSUM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH
FLOODING IN THE WARNED AREA OVER THE NEXT FEW HOURS. CAUTION SHOULD
CONTINUE TO BE USED IF TRAVELING NEAR OR ALONG THE GYPSUM
CREEK AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
&&
LAT...LON 3966 10672 3936 10668 3937 10694 3962 10702
3962 10684
$$
DP195
WGUS75 KGJT 010258
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
858 PM MDT SUN JUL 31 2011
COC037-010313-
/O.EXP.KGJT.FF.W.0029.000000T0000Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
858 PM MDT SUN JUL 31 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL EAGLE
COUNTY WILL BE ALLOWED TO EXPIRE AT 900 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3966 10672 3936 10668 3937 10694 3962 10702
3962 10684
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:04 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 31, 2:04 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 204 PM MDT SUN JUL 31 2011 .SHORT TERM DISCUSSION...TONIGHT THROUGH TUESDAY... A MOIST SOUTHERLY SUBTROPICAL FLOW WILL CONTINUE OVER THE REGION THROUGH THE SHORT TERM. PRECIPITABLE WATER FROM THIS MORNING SOUNDING AT GJT WAS AT 1.2 INCHES. MODEL AND SATELLITE SHOW BEST FLOW AND FORCING REMAINS WEST OF THE FORECAST AREA THROUGH TONIGHT. HOWEVER... WITH ABUNDANT MOISTURE AND DAYTIME HEATING...EXPECT STORMS TO DEVELOP AND CONTINUE INTO THE EVENING HOURS. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN THROUGH THIS EVENING WITH THE STRONGER STORMS. BASED ON RECENT TREND...HAVE KEPT ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING OVERNIGHT AND EARLY MONDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ON MONDAY AS UPPER DISTURBANCES ENHANCE CONVECTION DURING AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS...BUT EXPECT EXTENSIVE CLOUD COVER TO INHIBIT STRONGER STORMS AND THEREFORE HAVE DECIDED AGAINST ISSUING A FLASH FLOOD WATCH ATTM. STAY TUNED TO LATEST UPDATES ON THIS MATTER. PRECIPITATION WILL DIMINISH TO SLIGHT CHANCE/CHANCE POPS MONDAY NIGHT AND EARLY TUESDAY. FLOW WILL SHIFT A BIT MORE SOUTHWEST WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED TUESDAY AFTERNOON AND EVENING. .LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH SUNDAY. TROUGH OVER THE PACIFIC NORTHWEST AND RIDGE OVER HIGH PLAINS WILL CONTINUE TO DOMINATE WEATHER PATTERN THROUGH THE WORK WEEK. MODELS DO SHOW RIDGE DRIFTING SLIGHTLY WEST INTO THE WEEKEND. WITH LESS FAVORABLE FLOW AND MOISTURE...HAVE CONTINUED TREND FROM PREVIOUS FORECAST SHIFTS TO DECREASE POPS OVER THE AREA AS WEEK PROGRESSES. EXPECT MAINLY CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS ON WEDNESDAY...WITH DECREASING POPS ON THURSDAY AND SIGNIFICANTLY DRIER ON FRIDAY WITH ONLY A SLIGHT CHANCE OF POPS ALONG THE CONTINENTAL DIVIDE. DRY RIDGE OF HIGH PRESSURE WILL DOMINATE FOR THE WEEKEND WITH MOSTLY SUNNY DAYS AND ONLY A SLIGHT CHANCE OF POPS OVER HIGHER TERRAIN NEAR THE DIVIDE BOTH DAYS WITH SEASONABLE HIGH TEMPERATURES EXPECTED. && .AVIATION... PREDOMINANTLY VFR CONDITIONS THIS AFTERNOON AND TONIGHT ALTHOUGH STRONG STORMS COULD LOWER CIG/VIS TO SCATTERED MVFR CONDITIONS AND ISOLATED IFR CONDITIONS AT TIMES. KTEX AND KASE AIRPORTS HAVE THE HIGHEST CHANCE OF LOWER CIGS AND REDUCED VIS FROM STORMS. FOR OTHER AIRPORTS...GUSTY OUTFLOW WINDS TO 30 KNOTS WILL BE THE PRIMARY THREAT FROM STORMS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...MPM LONG TERM....MPM AVIATION.....MPM
Hazardous weather outlook, Jul 31, 6:00 AM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SUN JUL 31 2011 COZ001>014-017>023-UTZ022>025-027>029-011200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OVER THE SOUTHERN MOUNTAINS...CAN BE EXPECTED TODAY. LOCAL HEAVY RAIN SHOWERS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS TO 35 MPH WILL BE THE COMMON THREATS FROM THUNDERSTORMS. HEAVY RAIN IN THE MOUNTAINS MAY GENERATE SOME MUD DEBRIS FLOW...ESPECIALLY ON HIGHWAY 145 NEAR TELLURIDE AND POSSIBLY OTHER MOUNTAIN HIGHWAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE WEEK...ALTHOUGH A DRYING TREND IS EXPECTED TOWARD SATURDAY. LOCALLY HEAVY RAIN HAVE THE POTENTIAL TO GENERATE MUD DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND NORMALLY DRY CREEK BEDS OR WASHES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.